Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 50, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at May 19, 2022, 3:25 PM MDT for 5 counties in Colorado. It took effect at May 20, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2022, 3:25 PM MDT (21:25 UTC)
- In effect from
- May 20, 2022, 12:00 PM MDT
- Expired
- May 20, 2022, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5271 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WWUS85 KPUB 192125 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 325 PM MDT Thu May 19 2022 ...A Red Flag Warning remains in effect until 9 PM today for gusty winds and low relative humidity values for fire weather zones 220 through 237, which includes all of south central and southeast Colorado... ...A Red Flag Warning has been issued from Noon until 7 pm on Friday for fire weather zone 224, which includes the San Luis Valley... COZ224-201330- /O.NEW.KPUB.FW.W.0050.220520T1800Z-220521T0100Z/ /O.CON.KPUB.FW.W.0049.000000T0000Z-220520T0300Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 325 PM MDT Thu May 19 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for high winds and low relative humidity, which is in effect from noon to 7 PM MDT Friday. * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ220>223-225>237-200300- /O.CON.KPUB.FW.W.0049.000000T0000Z-220520T0300Z/ Upper Arkansas River Valley Including Lake County and Chaffee County- Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 325 PM MDT Thu May 19 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220...221...222...223...225...226...227...228...229...230... 231...232...233...234...235...236 AND 237... * Affected Area...Fire Weather Zones 220...221...222...223... 225...226...227...228...229...230...231...232...233...234... 235... 236 and 237. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
910 WWUS85 KPUB 200242 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 842 PM MDT Thu May 19 2022 ...A Red Flag Warning will expire at 9 PM today for gusty winds and low relative humidity values for fire weather zones 220 through 237, which includes all of south central and southeast Colorado... ...A Red Flag Warning has been issued from Noon until 7 pm on Friday for fire weather zone 224, which includes the San Luis Valley... COZ224-201845- /O.EXP.KPUB.FW.W.0049.000000T0000Z-220520T0300Z/ /O.CON.KPUB.FW.W.0050.220520T1800Z-220521T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 842 PM MDT Thu May 19 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ220>223-225>237-200345- /O.EXP.KPUB.FW.W.0049.000000T0000Z-220520T0300Z/ Upper Arkansas River Valley Including Lake County and Chaffee County- Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 842 PM MDT Thu May 19 2022 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220...221...222...223...225...226...227...228...229...230...231...232...233...234... 235...236 AND 237... Though there are locations where wind gusts are still strong, the relative humidity values have increased over 15%, therefore the Red Flag Warning has been allowed to expire. $$
661 WWUS85 KPUB 200949 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 349 AM MDT Fri May 20 2022 ...A Red Flag Warning remains in effect from Noon until 7 pm today for fire weather zone 224, which includes the San Luis Valley... COZ224-210100- /O.CON.KPUB.FW.W.0050.220520T1800Z-220521T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 349 AM MDT Fri May 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
376 WWUS85 KPUB 202039 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 239 PM MDT Fri May 20 2022 ...A Red Flag Warning remains in effect until 7 pm today for fire weather zone 224, which includes the San Luis Valley... COZ224-210100- /O.CON.KPUB.FW.W.0050.000000T0000Z-220521T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 239 PM MDT Fri May 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
548 WWUS85 KPUB 210106 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 706 PM MDT Fri May 20 2022 ...Red Flag Warning has expired for Fire Weather Zone 224, which includes the San Luis Valley... COZ224-210215- /O.EXP.KPUB.FW.W.0050.000000T0000Z-220521T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 706 PM MDT Fri May 20 2022 ...RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY HAS EXPIRED FOR FIRE WEATHER ZONE 224... Decreasing winds and increasing relative humidity will continue to lessen the fire-weather risk this evening. As a result, the Red Flag Warning has expired. $$ Cohen
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 19, 3:25 PM MDT, 0 minutes earlier.
Area forecast discussion, May 19, 3:25 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 325 PM MDT Thu May 19 2022 .UPDATE... Issued at 320 PM MDT Thu May 19 2022 Quick update to add a Red Flag Warning to the San Luis Valley for Friday, as cold air and moisture won't arrive until Friday evening. && .SHORT TERM...(This evening through Friday) Issued at 254 PM MDT Thu May 19 2022 Key Messages: 1) Strong cold front drops south through the area late tonight 2) Rain and Snow develop Friday morning over northern Colorado, then spread south into central and southern Colorado in the afternoon Currently, deep, dry w-sw flow in place across the area, with Red Flag Conditions at most locations as humidity has fallen to around 10 percent. Rather thick upper level cloud shield has taken a couple degf off of max temps so far today, though readings could still make a run at record levels late this afternoon, as satellite loop suggests some breaks in the overcast moving into the area. Tonight, winds die off toward sunset over all but the higher peaks, and will let fire weather highlight run until expiration at 9 pm. Attention then turns northward, as strong cold front reaches the Palmer Divide around midnight, then races southward through the plains toward the NM border by sunrise. Low level flow then turns easterly through the morning, with clouds filling in across most of the plains by afternoon. Upper trough continues to sag southward through the northern Rockies during the day, with precip developing over nrn Colorado in the morning, then spreading southward through the central mountains and over the Palmer Divide in the afternoon. Will upgrade Winter Storm Watch to a Warning starting around noon for Teller and El Paso Counties, as cold air pours south and rain changes to snow by late afternoon as far south as Colorado Springs, though any daytime accumulations will be light. Farther south and west, San Luis Valley and southern mountains stay mainly dry and windy, and may need a Red Flag Warning for a few areas as colder/moister air will be slow to arrive here. Typical post frontal max temp questions in place Fri, with in general, a strong north/south gradient expected, and made some adjustments to NBM temps to account for this. .LONG TERM...(Friday night through Thursday) Issued at 254 PM MDT Thu May 19 2022 Key Messages: 1) Winter makes a late-season return, with snow over much of our mountains and adjacent areas. Multiple highlights in effect for Friday-Saturday. 2) Near or below-freezing temperatures expected overnight through Monday morning. 3) Potentially more unsettled pattern incoming for next week, although warm temperatures should return. Winter weather conditions will pick up Friday night into Saturday as the main axis of the upper-level trough swings through. Snowfall will begin over the mountains before spreading to the adjacent lower elevations as the snow levels drop and cold air continues to come in. The heaviest snowfall will occur over areas where localized snowfall will be enhanced by the topography and the wind field. Parts of the Continental Divide will be seeing 10-12 inches, thanks to west-southwest flow aloft providing good orographic lift, while the Palmer Divide and Pikes Peak region will be seeing our heaviest snow amounts, between 15-20 inches thanks to northerly upslope flow. Additionally, the northern Sangre de Cristo and the Wet Mountain areas will be seeing 5-8 inches by the end of Saturday. Given potential impacts, have decided to upgrade the Winter Storm Watch to a Warning, as well as adding in the rest of El Paso County, given the potential impacts to northern I-25 and Colorado Springs. Have also hoisted Winter Weather Advisories over northern Fremont, as well as the northern Sangres and Wets with their adjacent lower elevation zones. Snowfall is expected to be rather wet and heavy, with the main impacts being briefly slick roads, tree damage and potential power line damage from heavy accumulations. Temperatures Friday night and Saturday will also be well below-average, near or below freezing in places Friday night, with high temperatures Saturday only getting into the 40s over most of the eastern plains. Areas that see accumulating snow will be even colder, potentially not even reaching 40 depending on the strength of nocturnal cooling. The snow should mostly dissipate Saturday night into early Sunday, but overnight temperatures could pose an issue. 30s and below are expected across the entire CWA, and with it being so late in the season we may have to consider some freeze highlights. High temperatures recover quickly on Sunday, although depending on the remaining moisture we could still be seeing a few light, isolated showers over some of our higher terrain, but in that case any accumulations would be little to none as things warm up during the day. Highs will reach into the mid-high 60s over most of the CWA, with 50s over some of the higher terrain and the Palmer Divide. Most of the deterministic model solutions show another wave of energy in the mid-upper levels passing over us Sunday night, bringing another round of scattered showers to the area, which should fall as rain. Model solutions differ as we move into the start of next week, but the general consensus is still for a more unsettled pattern. The remnants of the upper-level trough will move over us, likely staying a bit north of the area while still giving us enough moisture for us to see precipitation during the first half of the work week. High temperatures will likely persist through about Tuesday before increasing around midweek, as the long-term model solutions suggest some ridging building back in. The GFS is an outlier in this case, keeping moisture around through at least next Wednesday. Will have to wait until solutions converge towards something for forecast confidence in this to increase. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 254 PM MDT Thu May 19 2022 VFR conditions expected at all TAF stations, KALS, KCOS and KPUB, for most of the forecast period. KCOS is expected to have borderline MVFR to IFR conditions around 17Z due to predicted rain showers in the area, which is expected to turn to snow later that evening. Winds at KALS expected to be gusty mainly out of the southwest for the whole forecast period, except for a brief wind shift to the southeast around 12Z. KCOS will start out gusty out of the southwest shifting to the northwest around 02Z, then eventually shifting to the southeast around 13Z, becoming gusty again at 17Z in the vicinity of rain showers, turning northeasterly around 22Z. KPUB will start out gusty from a westerly component, shifting to an easterly component around 09Z with a couple of brief breaks from the gusts. Winds at KPUB will stay gusty and are expected to shift to the northeast around 22Z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220>237. Winter Weather Advisory from noon Friday to 6 AM MDT Saturday for COZ058>060. Winter Weather Advisory from 6 PM Friday to 6 PM MDT Saturday for COZ072-073-079-080. Winter Weather Advisory from 6 AM to 6 PM MDT Saturday for COZ078. Red Flag Warning from noon to 7 PM MDT Friday for COZ224. Winter Weather Advisory from noon Friday to 6 PM MDT Saturday for COZ076. Winter Storm Warning from noon Friday to 6 PM MDT Saturday for COZ081-082-084-085. && UPDATE...PETERSEN SHORT TERM...PETERSEN LONG TERM...GARBEROGLIO AVIATION...PETERSEN/RISER
Hazardous weather outlook, May 19, 12:13 PM MDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1213 PM MDT Thu May 19 2022 COZ058>089-093>099-201815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1213 PM MDT Thu May 19 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Widespread critical fire weather conditions are expected across all of south central and southeast Colorado today, as westerly winds of 20 to 30 mph with gusts between 40 and 50 mph spread across the area through the early evening. These strong winds, combined with near record warm temperatures, low humidity values and persistent dry conditions, will create conditions favorable for extreme fire behavior, with rapid rates of growth and spread, should a fire start. Please use extreme caution to avoid any fire starts today. A passing weather system across the northern Rockies tonight will bring chances for snow showers across the higher terrain of the central mountains later tonight. This system will also send a strong cold front across the eastern plains early Friday morning .DAYS TWO THROUGH SEVEN...Friday through Wednesday A late season snowstorm is possible midday Friday through Saturday. The best chances for significant snow accumulations are in Teller and northern El Paso Counties. Significant snowfall is also possible for Lake County and the mountains of Chaffee County. Some snow accumulations are possible over the eastern mountains and Interstate 25 corridor with snow levels lowering to around 5500 feet. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/06
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:15 PM MDT | Special Weather Statement | PUB | Prowers | 15 min |
| May 18, 6:17 PM MDT | Special Weather Statement | PUB | Prowers | 43 min |
| May 18, 6:25 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 35 min |
| May 18, 7:15 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| May 19, 4:08 AM MDT | Winter Weather Advisory | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 6 more | 72 hr |
| May 19, 2:53 PM MDT | Winter Storm Warning | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 53 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.